Illinois, 2003

Cold in Illinois, January 23, 2003

January 23, 2003 · NWS PAH · 19 events in 19 counties and zones

Wind chills fell to between minus 10 and minus 15 across southern Illinois during the morning. This cold snap was just one of many cases of harsh winter weather during January.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Wind chills fell to between minus 10 and minus 15 across southern Illinois during the morning. This cold snap was just one of many cases of harsh winter weather during January. At Paducah, KY, preliminary figures indicate January of 2003 was the eighth coldest January on record, and the coldest since 1985. After the relatively mild winters of the past several years, the bitter mid-winter cold came as a shock to many. Temperatures fell below zero at many locations for the first time in several years. At Carbondale, the low temperature on January 24 was minus 6. The prolonged cold weather resulted in numerous frozen pipes, as well as problems with heating systems. A number of house fires were blamed on overtaxed heating systems. At least one ice rescue was conducted when children fell through thin ice on a pond in Fort Massac State Park in Metropolis.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 23, 3:38 AM CST, 22 minutes earlier.

Area forecast discussion, Jan 23, 3:38 AM CST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
240 AM CST THU JAN 23 2003

UPDATED...

HAVE DECIDED TO TWEAK THE WIND CHILL ADVISORY END OF EXPIRATION TIME
BACK TO MIDDAY (END IT SOONER) AFTER LOOKING AT THE END OF EVENT
TIMES OF SURROUNDING OFFICES. GENERALLY...DURING THE AFTERNOON WE
WILL LIKELY NOT EXPERIENCE ADVISORY CRITERIA OF -10.

ORIGINAL 200 AM DISCUSSION...

KPAH 88D LOOP SHOWS SOME VERY LIGHT SNOW SHOWERS / FLURRIES HANGING
TOUGH ACROSS WEST KY...LIKELY IN POSITIVE DIFFERENTIAL VORT ADVECTION
ZONE AND BACK EDGE OF LOW LEVEL MOISTURE AXIS...BOTH OF WHICH PER THE
RUC SHOULD PUSH SOUTH OF THE FA OVER THE NEXT COUPLE OF HOURS. FOG
IMAGERY SHOWS CLOUDS SOUTH OF THE OHIO...AND OVER SE MISSOURI PUSHING
SOUTH. UPSTREAM...NIL CLOUDS.

SO...MAIN FORECAST CHALLENGES INCLUDE WIND CHILL VALUES TODAY.
TEMPERATURES THROUGHOUT AND THE CHANCE OF PRECIPITATION THIS WEEKEND.

FOR TODAY...LARGE ARCTIC HIGH WILL PRESS SOUTH ACROSS THE PLAINS.
EAST OF THE HIGH...BRISK NORTH WINDS WILL CONTINUE THROUGH EARLY
AFTERNOON. TEMPERATURES WILL STRUGGLE TO RISE MUCH TODAY WITH THE
STRONG CAA AND SNOW COVER...DESPITE SUN. EXPECT WIND CHILL READINGS
-5 TO -15 THROUGH MIDDAY...ESPECIALLY OVER THE NORTH HALF OF THE
FA. WILL MAINTAIN ADVISORY THROUGH 300 PM...ALTHOUGH THINKING IS
THAT -10 CRITERIA FOR AN ADVISORY MAY NOT BE ACHIEVED AFTER ABOUT
NOON (GRIDS SHOW 0 TO -5 BY ABOUT 1 PM). STILL...COLD NONE THE LESS.

FOR TONIGHT...WILL TWEAK DOWN OUR CURRENT TEMPERATURES A COUPLE OF
DEGREES. COLDER MAV GUIDANCE MAY NOT BE COLD ENOUGH...AS BOTH THE
ETA AND AVN SHOW SFC HI CENTER OVER NE ARKANSAS...AND LITTLE IF ANY
WIND UNTIL DAYBREAK. 0 TO -5 LOOKS GOOD MOST AREAS. AROUND 0 FAR
SOUTHERN SECTIONS.

ANOTHER MID-LEVEL DISTURBANCE IS FORECAST TO MOVE SE ACROSS THE
AREA LATE FRIDAY AND FRIDAY NIGHT. STILL LOOKS DRY...WITH JUST
AN INCREASE IN CLOUDS...ESPECIALLY NORTH HALF PER THE ETA AND AVN.

WILL MAINTAIN THE SATURDAY NIGHT...SUNDAY MORNING CHANCE OF SNOW AS
A MORE PRONOUNCED TROF TAKES SHAPE OVER THE MIDDLE OF THE NATION AND
PUSHES DECENT MOISTURE AND LIFT ACROSS THE FA AHEAD OF A SURFACE
FRONTAL BOUNDARY.

LITTLE IF ANY CHANGES MADE TO THE GRIDS...IN THE DAY 5 THROUGH 7
PORTION OF THE FORECAST. STILL LOOKS LIKE A WARMING TREND. LATEST
EXTENDED GUIDANCE JUST CAME IN...AND SHOWS LOWER 50S FOR PADUCAH
TUESDAY AND WEDNESDAY. WILL LET THE DAY SHIFT DECIDE WHAT TO DO WITH
THAT...AND WILL LEAVE OUR GRIDS ALONE FOR NOW.

.PAH...WIND CHILL ADVISORY TODAY (THROUGH MID AFTERNOON) FOR
ALL PAH CWFA ZONES.

NOLES
Hazardous weather outlook, Jan 22, 4:00 PM CST, 12 hours before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-231100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
400 PM CST WED JAN 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TONIGHT

SNOW WILL SPREAD ACROSS THE REMAINDER OF THE AREA LATE THIS
AFTERNOON...AND WILL PRODUCE 1 TO 2 INCHES OF SNOWFALL EAST OF A
MARBLE HILL MISSOURI TO HICKMAN KENTUCKY LINE.  WEST OF THIS
LINE...LESS THAN AN INCH IS EXPECTED.  IN ADDITION...WITH STRONG
NORTHWEST WINDS AND VERY COLD AIR MOVING INTO THE AREA...WIND CHILL
VALUES WILL REACH DANGEROUS LEVELS WITH SOME AREAS REACHING 10 BELOW
ZERO AFTER MIDNIGHT.  FOR ADDITIONAL INFORMATION REGARDING THE SNOW
AND WIND CHILL...REFER TO NATIONAL WEATHER SERVICE PRODUCTS
/SDFWSWPAH/ AND /SDFNPWPAH/.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

VERY COLD WEATHER IS IN STORE FOR THE REGION THURSDAY AND AGAIN
FRIDAY.  WIND CHILL VALUES THURSDAY WILL LIKELY BE 10 BELOW ZERO AT
TIMES.  AFTERNOON HIGHS WILL ONLY REACH THE TEENS MOST AREAS.
FRIDAY MORNING...AS ARCTIC HIGH PRESSURE SETTLES IN OVER THE
AREA...LOWS WILL LIKELY BE AT OR BELOW ZERO IN MOST LOCATIONS.

THERE IS CHANCE OF SNOW SATURDAY NIGHT INTO SUNDAY AS ANOTHER WINTER
STORM SYSTEM IS FORECAST TO MOVE ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...
ANY SNOW DEPTH REPORTS FROM SPOTTERS AND COOPERATIVE OBSERVERS WOULD
BE GREATLY APPRECIATED THIS AFTERNOON AND EVENING.

DRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Williamson

When
January 23, 4:00 AM CST to 12:00 PM CST
Where
Williamson forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

Cold/Wind Chill, Alexander

When
January 23, 4:00 AM CST to 12:00 PM CST
Where
Alexander forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Cold/Wind Chill, Edwards

When
January 23, 4:00 AM CST to 12:00 PM CST
Where
Edwards forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Cold/Wind Chill, Franklin

When
January 23, 4:00 AM CST to 12:00 PM CST
Where
Franklin forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Cold/Wind Chill, Gallatin

When
January 23, 4:00 AM CST to 12:00 PM CST
Where
Gallatin forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Cold/Wind Chill, Hamilton

When
January 23, 4:00 AM CST to 12:00 PM CST
Where
Hamilton forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Cold/Wind Chill, Hardin

When
January 23, 4:00 AM CST to 12:00 PM CST
Where
Hardin forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Cold/Wind Chill, Jackson

When
January 23, 4:00 AM CST to 12:00 PM CST
Where
Jackson forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Cold/Wind Chill, Jefferson

When
January 23, 4:00 AM CST to 12:00 PM CST
Where
Jefferson forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Cold/Wind Chill, Johnson

When
January 23, 4:00 AM CST to 12:00 PM CST
Where
Johnson forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Cold/Wind Chill, Massac

When
January 23, 4:00 AM CST to 12:00 PM CST
Where
Massac forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Cold/Wind Chill, Perry

When
January 23, 4:00 AM CST to 12:00 PM CST
Where
Perry forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Cold/Wind Chill, Pope

When
January 23, 4:00 AM CST to 12:00 PM CST
Where
Pope forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Cold/Wind Chill, Pulaski

When
January 23, 4:00 AM CST to 12:00 PM CST
Where
Pulaski forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Cold/Wind Chill, Saline

When
January 23, 4:00 AM CST to 12:00 PM CST
Where
Saline forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Cold/Wind Chill, Union

When
January 23, 4:00 AM CST to 12:00 PM CST
Where
Union forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Cold/Wind Chill, Wabash

When
January 23, 4:00 AM CST to 12:00 PM CST
Where
Wabash forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Cold/Wind Chill, Wayne

When
January 23, 4:00 AM CST to 12:00 PM CST
Where
Wayne forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Cold/Wind Chill, White

When
January 23, 4:00 AM CST to 12:00 PM CST
Where
White forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, January 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5338847, 5340834, 5340835, 5340836, 5340837, 5340838, 5340839, 5340840, 5340841, 5340842, 5340843, 5340844, 5340845, 5340846, 5340847, 5340848, 5340849, 5340850, 5340851.